Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On a class of finitary Lie algebras characterized through derivations

Authors: Matej Brešar and Antonio Fernández López
Journal: Proc. Amer. Math. Soc. 138 (2010), 4161-4166
MSC (2010): Primary 17B40, 17B65; Secondary 16W10
Published electronically: August 10, 2010
MathSciNet review: 2680042
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ L$ be an infinite-dimensional simple Lie algebra over a field of characteristic 0. Then there exist a derivation $ d$ on $ L$ and $ n\ge 2$ such that $ d^n$ is a nonzero finite rank map if and only if $ L$ is finitary and contains a nonzero finite-dimensional abelian inner ideal. This is a partial statement of our main theorem. As auxiliary results needed for the proof we establish some properties of derivations in general nonassociative algebras.

References [Enhancements On Off] (What's this?)

  • 1. A. A. Baranov, Finitary simple Lie algebras, J. Algebra 219 (1999), 299-329. MR 1707673 (2000f:17011)
  • 2. K. I. Beidar, W. S. Martindale III, and A. V. Mikhalev, Rings with generalized identities. Pure and Applied Mathematics, vol. 196, Marcel Dekker, Inc., New York, Basel, Hong Kong, 1996. MR 1368853 (97g:16035)
  • 3. G. Benkart, The Lie inner ideal structure of associative rings, J. Algebra 43 (1976), 561-584. MR 0435149 (55:8110)
  • 4. G. Benkart, On inner ideals and ad-nilpotent elements of Lie algebras, Trans. Amer. Math. Soc. 232 (1977), 61-81. MR 0466242 (57:6122)
  • 5. G. Benkart and A. Fernández López, The Lie inner ideal structure of associative rings revisited, Comm. Algebra 37 (2009), 3833-3850. MR 2573222
  • 6. M. Brešar and D. Eremita, The lower socle and finite rank elementary operators, Comm. Algebra 31 (2003), 1485-1497. MR 1971073 (2004b:16020)
  • 7. M. Brešar, D. Eremita, and T.-L. Wong, On commutators and derivations in rings, J. Algebra 278 (2004), 704-724. MR 2071661 (2005d:16056)
  • 8. C. Draper, A. Fernández López, E. García, and M. Gómez Lozano, The socle of a non-degenerate Lie algebra, J. Algebra 319 (2008), 2372-2394. MR 2388311 (2010a:17045)
  • 9. E. García and M. Gómez Lozano, A note on a result of Kostrikin, Comm. Algebra 37 (2009), 2405-2409. MR 2536928 (2010g:17021)
  • 10. A. I. Kostrikin, Around Burnside. A Series of Modern Surveys in Mathematics. Springer-Verlag, Berlin, Heidelberg, New York, London, Paris, Tokyo, Hong Kong, 1990. MR 1075416 (91i:20038)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 17B40, 17B65, 16W10

Retrieve articles in all journals with MSC (2010): 17B40, 17B65, 16W10

Additional Information

Matej Brešar
Affiliation: Faculty of Mathematics and Physics, University of Ljubljana, Jadravska ulica 19, SI-1000 Ljubljana, Slovenia – and – Faculty of Natural Sciences and Mathematics, University of Maribor, Krekova 2, SI-2000 Maribor, Slovenia

Antonio Fernández López
Affiliation: Departamento de Álgebra, Geometría y Topología, Universidad de Málaga, 29071 Malaga, Spain

Keywords: Derivation, finite rank, nonassociative algebra, simple Lie algebra, finitary Lie algebra, inner ideal
Received by editor(s): October 27, 2009
Published electronically: August 10, 2010
Additional Notes: The first author was supported by the Slovenian Research Agency (Program No. P1-0288).
The second author was supported by the MEC and Fondos FEDER, MTM2007-61978
Communicated by: Gail R. Letzter
Article copyright: © Copyright 2010 American Mathematical Society

American Mathematical Society